Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and Cholesterol
Nov 17, 2004

Hello Dr. Young and thank you so much for the great work you do on behalf of the HIV/AIDS community and the same goes to all the doctors here on The Body.

This past June I started a clinical study sponsored by GlaxoSmithKline on: Lexiva, Epzicom, and Norvir. So far I've been doing great. I just got my latest lab from 10/1/04 and my TCells are now 608 from 343 as of Dec '03 and viral load has been undetectable now for 2 months from over 74K copies. However, my cholesterol have gone up to 221.

I exercise 4 times a week and do a combination of weights and cardio for about an hour and a half. I do not smoke nor do recreational drugs. I cook all my meals and try to eat as healthy as possible. On the weekends I might have 2 or 3 glasses of Red wine with dinner. I'm 37 years old. 5'10" 174lb and besides the fact of my HIV I feel fine and doing good. Is there anything I could do/take that could help keep my cholesterol and Triglycerides under control perhaps without having to add another drug to my regimen? Again thank you so much and God bless!!

Elias in Washington, DC

Response from Dr. Young

Thanks for your question and comments. Most importantly, I want to thank you for volunteering to participate in the clinical study-- it's because of very special persons like you that we now have better medications to treat HIV.

Elevations in cholesterol are common among persons who start on HIV treatments. In this regard, the newest protease inhibitors, atazanavir (Reyataz) and fosamprenavir (Lexiva or Telzir, in Europe) appear to have a very much more favorable cholesterol pattern for first time treatments and previous PIs. In the case of fosamprenavir boosted with ritonavir, a recent analysis of cholesterol changes shows that, on average, total cholesterols increase modestly in the first months, then level out. Additionally, and probably most importantly, some of this increase comes from rises in the HDL cholesterol (the "good" cholesterol) fraction and the cardiac risk ratio (HDL/LDL cholesterol) actually doesn't appear to change too much.

So, before we talk about what you have to do to improve your numbers, it might be worth discussing your complete lipid profile (total cholesterol, HDL, LDL and triglycerides) with your doctor or study coordinator. It may turn out that your profile requires very little intervention. I certainly wouldn't be too interested in simply adding another pill to lower your cholesterol at this point, though as you've suggested a diet rich in fish oils, fruits and vegetables and a glass of red wine now and then probably wouldn't hurt, and might even lower your cholesterol.

I hope this helps, Thanks again for your kind words and volunteerism. BY



Previous
Lipodystrophy with high Cholesterol/ Tryglicerides.
Next
AIDS Diagnosis and Mono

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement